Heavy Rain, Boone
- When
- June 18, 4:15 AM CST to June 19, 4:15 AM CST
- Where
- Boone County, 1.24 mi SE of Ogden
- Reported by
- CoCoRaHS
- Coordinates
- 42.020, -94.010
CoCoRaHS observer reported heavy rainfall of 3.07 inches over the last 24 hours.
A meandering boundary found itself draped across Iowa on the 18th and into the 19th of June, acting as a continued focusing mechanism for showers and thunderstorms. A weakly sheared environment took away form the potential for sustained severe weather, however with as much as 3000 to 4000 J/kg MUCAPE during the afternoon and early evening, opportunities for at least brief severe storms were…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A meandering boundary found itself draped across Iowa on the 18th and into the 19th of June, acting as a continued focusing mechanism for showers and thunderstorms. A weakly sheared environment took away form the potential for sustained severe weather, however with as much as 3000 to 4000 J/kg MUCAPE during the afternoon and early evening, opportunities for at least brief severe storms were possible. More concerning though was the heavy rainfall potential with the near stationary boundary, surface dew points in the low to mid 70s, precipitable water values around 2.0 inches, and at least a weak low level jet continuing to initiate storms and advect in more moisture.
The day and overnight generally played out as much with brief strong to severe storms during or just after peak heating, followed by numerous rounds of showers and storms initiated along or near the boundary. Besides the small handful of severe reports, heavy rainfall in the 2 to 4 inch range dominated, including a flooding report around Sac City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 2:54 AM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 354 AM CDT Mon Jun 18 2018 .SHORT TERM.../Today through Tonight/ Issued at 346 AM CDT Mon Jun 18 2018 Boundary has entered northern Iowa this morning with non severe convection across the far north. This will continue to gradually decrease in coverage and intensity through daybreak as low level jet continues to veer with convergence decreasing. With the boundary remaining in northern Iowa today, the southern half of the state will once again be quite warm with highs into the low 90s with low 70 dewpoints. Heat advisory will remain in place and in fact added Tama and Marshall counties back in as they will also see index values over 100 once again. This will be the last day of the more intense heat and the heat headlines as temperatures will be cooler the rest of the week. CAMs output suggest thunderstorms development increasing around 2- 3pm this afternoon along the highway 20 corridor near the boundary. Deep layer shear is rather weak despite some decent CAPE across the state and this will limit overall severe weather organization. While a few severe storms with large hail seem likely with initial development, the threat for a widespread severe day seems minimal. Bigger concern will be shifting to a heavy rainfall/flash flood threat. There will be ample moisture with PWATs of around 2" or even slightly higher along with deep warm cloudy layers in excess of 12kft by late afternoon into tonight. Training of cells along the nearly stationary boundary seems likely with efficient rainfall producing high rates. WPC has highlighted the area with a slight outlook for later today into tonight and with some of the basins from Pocahontas county down toward Story and Jasper having been hammered last Thursday night, there will be real concern for flash flooding. A flash flood watch will likely be needed for some locations for late today/tonight for this potential. The convection will shift slightly southward overnight as the outflow eventually moves southward and have trended POPs in that direction overnight. .LONG TERM.../Tuesday through Sunday/ Issued at 346 AM CDT Mon Jun 18 2018 The active weather pattern persists through much of the week work and then confidence is increasing with finally a dry period by Friday night into Saturday. Models continue to be in decent agreement with the wet, cool, and cloudy pattern throughout the week and utilized a blend of the ECMWF/GFS. Tuesday into Friday...thunderstorm activity looks to be ongoing or redeveloping over central to northern Iowa during the morning Tuesday as a shortwave cuts across the state. The GFS is certainly a bit stronger with the forcing, but the NAM/ECMWF do suggest a shortwave to move through at the same time frame b/t 12-18z Tuesday. The shortwave looks to quickly move east during the afternoon with some lingering showers/storms possible past 18z. The main concern remained focused on the isolated heavy rain threat in the morning as the severe weather threat looks minimal with weak instability and shear available. Likely to see the northeast sections of the CWA see a break in the precipitation Tuesday night into Wednesday morning as the focus shifts south with the frontal boundary stalling across southern Iowa. By early Wednesday, a surface low pressure develops and slowly tracks east along the Kansas and Nebraska border with the GFS slightly deeper with the low by 12z Wednesday. This low remains stalled and even looks to retrograde back northwest as a strong surface high pressure (over the Great Lakes) blocks its eastward movement until Friday when the high finally shifts east. This low provides a long duration period of rain across Iowa beginning Wednesday afternoon through early Friday. The highest pops and QPF look to be across the west to south past 18z Wednesday into Wednesday night before shifting northeast across the state Thursday. Precipitable water values remain around 2 inches for Wednesday into Thursday and warm layer cloud depths continue to be around 13-14kft. Certainly likely to see some efficient rain producers past 18z Wednesday to 00z Friday and the potential for some high rainfall totals during this time frame is highly likely. Friday night through Sunday...finally some low pops and even dry weather is in store Friday night into Saturday as the stubborn low shifts east into the Ohio Valley. However, the GFS brings another surface low and boundary to set up across the CWA from west to east by Sunday morning suggesting additional heavy rain. The ECMWF depicts more of an open wave is further south, so low confidence with pops late in the extended period. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1150 PM CDT Sun Jun 17 2018 Official TAFs have VFR conditions throughout this period. However, challenges remain on impacts of storms later tonight over northern Iowa. Better chance for showers and storms with MVFR or perhaps IFR conditions will be tonight as a cold front sinks into the state with focus on FOD and MCW. They may also impact ALO, but this is a lower chance. Lastly, a period of low level wind shear is possible tonight across northern and central Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ049-050-057>062- 070>075-081>086-092>097. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...Zogg
Hazardous Weather Outlook National Weather Service Des Moines IA 447 AM CDT Mon Jun 18 2018 IAZ049-050-057>062-070>075-081>086-092>097-191000- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 447 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A heat advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible this evening with the main concern of heavy rain at times. A few isolated strong to severe storms may produce hail and damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms remain forecast Tuesday through early Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The main concern is heavy rain this week as significant rainfall totals are possible by the end of the week, leading to the potential for river flooding as well as localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times tonight through early Friday. IAZ004>007-015>017-023>028-033>039-044>048-191000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story- 447 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast to develop late this afternoon and continue into tonight. Heavy rain is likely along with isolated strong to severe storms. Hail and damaging winds look to be the severe threat today. Localized flash flooding is possible as well tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms remain forecast Tuesday through early Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The main concern is heavy rain this week as significant rainfall totals are possible by the end of the week, leading to the potential for river flooding as well as localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times beginning this afternoon and continuing through early Friday. Podrazik
The Des Moines radar (KDMX), 40 km away, was scanning. The volume nearest the first event began at 10:16 UTC.
22 heavy rain, 2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
CoCoRaHS observer reported heavy rainfall of 3.07 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 2.42 inches over the last 24 hours.
Waterloo Municipal Airport ASOS recorded heavy rainfall of 2.17 inches over the last 24 hours.
Carroll Airport AWOS recorded heavy rainfall of 2.54 inches over the last 24 hours.
Denison Airport AWOS recorded heavy rainfall of 3.14 inches over the last 24 hours.
Perry Airport AWOS recorded heavy rainfall of 2.18 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.15 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.00 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.30 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.28 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.75 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.3 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.07 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.58 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.42 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.84 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.20 inches over the last 24 hours.
Public relayed report of heavy rainfall of 2.8 inches in Fonda over about the last 17 hours.
Public reported half dollar sized hail.
Public reported medium to large branches down in their yard.
Public relayed a picture of a large tree down in town.
Trained spotter reported heavy rainfall of 3.09 through 9:30 pm.
Emergency manager reported storm total heavy rainfall of 3.75 inches so far since Monday evening.
Public relayed a picture of their rain gage with about 3.1 inches of heavy rainfall since last night. Location was about 4 mi north of the High Trestle Trail Bridge.
Emergency manager reported storm total heavy rainfall of 4.24 inches.
Trained spotter reported standing water at the intersection Audubon and 10th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762909, 762910, 762911, 762912, 762913, 762914, 762915, 762916, 762917, 762918, 762919, 762920, 762921, 762922, 762923, 762926, 762927, 762925, 762903, 762904, 762905, 762907, 762908, 762924, 762928, 765371.